Kansas, 2007

Hail and Lightning Strikes in Kansas, May 23 to 24, 2007

May 23 to 24, 2007 · NWS TOP · 12 events in 5 counties and zones

A nearly stationary frontal boundary stretched from northern Wisconsin to the Texas panhandle during the evening hours of Wednesday, May 23rd, through the morning hours of May 24th. 00 in diameter across portions of northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A nearly stationary frontal boundary stretched from northern Wisconsin to the Texas panhandle during the evening hours of Wednesday, May 23rd, through the morning hours of May 24th. Severe storms developed late Wednesday afternoon along the front, and dropped hail up to 1.00 in diameter across portions of northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 2:23 AM CST, 9 hours 40 minutes earlier.

Area forecast discussion, May 23, 2:23 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 AM CDT WED MAY 23 2007

.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST IS HEAVY RAIN POTENTIAL TONIGHT
ACROSS NORTH CENTRAL KANSAS.

CONVECTION THIS MORNING AHEAD OF A FRONTAL BOUNDARY/OUTFLOW WILL
CONTINUE TO WEAKEN AS IT MOVES EAST AS THE LOW LEVEL JET VEERS
THROUGH THE EARLY MORNING HOURS. EXPECT SHOWERS THIS MORNING WITH
SOME SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AS CAP
ERODES LATE IN THE AFTERNOON TODAY.

UPPER TROUGH OVER THE ROCKIES WILL MOVE EAST TONIGHT AND INDUCE
CYCLOGENESIS IN THE TEXAS PANHANDLE. THE EJECTION OF THE UPPER
TROUGH WILL BACK THE WINDS TO THE SOUTHEAST FRONT THE SURFACE TO 850
MB WITH POOLING OF HIGH PWS OF 1.50 TO 1.70 INCHES IN CENTRAL
KANSAS. GOOD FRONTOGENETIC FORCING...DYNAMIC FORCING...UPPER
DIVERGENCE WILL LEAD TO THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY
RAINFALL. AXIS OF HEAVY RAINS LOOKS TO LINE UP ALONG THE FRONT FROM
NORTHEAST NEBRASKA SOUTHWEST ACROSS CENTRAL KANSAS INTO SOUTHWEST
KANSAS TONIGHT. COULD SEE TRAINING OF THUNDERSTORMS ACROSS NORTH
CENTRAL KANSAS WITH GENESIS REGION ACROSS CENTRAL KANSAS TONIGHT
TOWARD 05Z. HAVE ISSUED A FLASH FLOOD WATCH FOR AREA GENERALLY WEST
OF A ABILENE TO MARYSVILLE LINE FROM 00Z TO 12Z THURSDAY. ALSO
EXPECT MCS TO DEVELOP AND MOVE EAST THROUGH THE EARLY MORNING HOURS
THURSDAY. SUFFICIENT SHEAR AND INSTABILITY WILL BE PRESENT THIS
EVENING FOR SCATTERED SEVERE THUNDERSTORMS WITH HAIL AND WIND THE
MAIN HAZARDS.

LEANED TOWARD THE GFS WITH RESPECT TO HIGHER QPF AMOUNTS THAN THE
DRIER NAM. THE EJECTION OF THE UPPER TROUGH ACROSS THE CENTRAL
PLAINS ON THURSDAY WILL PUSH THE FRONT SOUTH OF THE FORECAST AREA BY
00Z FRIDAY. MORNING CONVECTION WILL BE LIKELY ACROSS EASTERN CWA
THURSDAY MORNING AND DO NOT EXPECT HEAVY RAINFALL AS LOW LEVEL JET
VEERS TO THE SOUTHWEST BY 12Z THURSDAY AND FRONT MOVES SWIFTLY
THROUGH. COOLER TEMPERATURES LOOK ON TAP FOR THURSDAY IN WAKE OF
FRONT WITH CAA AND LOWERED TEMPS A COUPLE OF DEGREES.

53

&&

A 45-55 KT LOW LEVEL JET OVER NORTH CENTRAL KANSAS WILL GRADUALLY
VEER TO THE SOUTHWEST DURING THE REMAINDER OF THE NIGHT WITH SPEEDS
SLOWLY DECREASING TO 35-45 KT. SOME LLWS MAY DEVELOP TOWARDS SUNRISE
AS SURFACE WINDS SLIGHTLY RELAX. STRATUS DECK FAIRLY WIDESPREAD
BASED ON CURRENT OBSERVATIONS AND EXPECT SIMILAR CIGS TO PERSIST
THROUGH MID MORNING. THUNDERSTORM ACTIVITY CONFINED CURRENTLY TO
NORTH CENTRAL KANSAS WITH A WEAKENING TREND OBSERVED. REDEVELOPMENT
WILL LIKELY OCCUR JUST WEST OF THE CWA BY AFTERNOON WITH CONVECTION
TRANSLATING EASTWARD RETURNING TO NORTH CENTRAL KANSAS BY EVENING.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS EVENING
THROUGH EARLY THURSDAY MORNING FOR AREA GENERALLY WEST OF A ABILENE
TO MARYVELLE LINE.
Hazardous weather outlook, May 23, 11:29 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1229 PM CDT WED MAY 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-241730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1229 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SURFACE BOUNDARY OVER CENTRAL KANSAS WILL REMAIN NEARLY
STATIONARY THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS FOR
SCATTERED CONVECTION THIS AFTERNOON. SOME OF IT MAY BE SEVERE WITH
LARGE HAIL AND GUSTY WINDS THE PREDOMINANT THREAT. HOWEVER, AN
ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALLY HEAVY RAINS MAY ALSO
OCCUR. ALL OF THIS WOULD BE MAINLY WEST OF A LINE FROM HERINGTON
TO MANHATTAN TO SENECA. THE FRONT WILL REMAIN NEARLY STATIONARY
THROUGH MIDNIGHT AND THUS PROVIDE THE CONTINUED THREAT FOR SEVERE
WEATHER AND FLASH FLOODING. TWO TO FOUR INCHES OF RAIN IS POSSIBLE
BY LATE TONIGHT NORTHWEST OF A LINE FROM HERRINGTON TO MANHATTAN
AND SENECA. THUS, A FLASH FLOOD WATCH IS POSTED FOR MUCH OF
NORTHCENTRAL KANSAS TONIGHT. THE FRONT SHOULD BEGIN TO MOVE EAST
AFTER MIDNIGHT. THIS WILL INCREASE THE THREAT FOR LARGE HAIL AND
DAMAGING WIND TO PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS
THROUGH THE EARLY MORNING HOURS THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME PRODUCING
VERY HEAVY RAIN. THESE STORMS WILL THEN DIMINISH BY MIDDAY NORTH
AND WEST OF THE TURNPIKE. THERE IS SOME LINGERING THREAT FOR
THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON.

AFTER A BRIEF BREAK THURSDAY NIGHT AND EARLY FRIDAY...THUNDERSTORMS
CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH TUESDAY. THE
BEST CHANCES AT THIS TIME APPEAR FRIDAY NIGHT INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE
INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 23, 11:04 AM CST, 59 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT WED MAY 23 2007

KSZ021-034-035-231745-
CLAY-DICKINSON-OTTAWA-
1204 PM CDT WED MAY 23 2007

THROUGH 1245 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF CLAY...OTTAWA AND DICKINSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN
AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE TALMAGE...MANCHESTER AND WAKEFIELD. MILFORD LAKE MAY ALSO BE
AFFECTED BY THIS STORM.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, May 23, 11:43 AM CST, 20 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT WED MAY 23 2007

KSZ021-022-035-036-231845-
CLAY-DICKINSON-GEARY-RILEY-
1243 PM CDT WED MAY 23 2007

THROUGH 145 PM CDT...A FEW CLUSTERS OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 25 MPH ACROSS PORTIONS OF CLAY...RILEY...GEARY AND
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILFORD
STATE PARK...WAKEFIELD...RILEY...LEONARDVILLE...ABILENE...AND
SOLOMON.

THESE CLUSTERS OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL
MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 lightning. Local standard time, as filed.

Hail, Dickinson

When
May 23, 12:03 PM CST
Where
Dickinson County, 4 mi WNW of Upland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.102, -97.089

Hail, Clay

When
May 23, 12:05 PM CST
Where
Clay County, 4 mi SW of Wakefield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.179, -97.073

Hail, Clay

When
May 23, 12:35 PM CST
Where
Clay County, Wakefield to Broughton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.220, -97.020

Nickel and dime sized hail reported. Small creeks and streams were also reported to be running near bankfull.

Hail, Riley

When
May 23, 12:55 PM CST
Where
Riley County, 2 mi W of Riley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -96.867

Hail, Dickinson

When
May 23, 3:02 PM CST
Where
Dickinson County, Woodbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -96.970

A 60mph wind gusts was reported in addition to the one inch hail.

Hail, Morris

When
May 23, 6:30 PM CST
Where
Morris County, 2 mi SSW of Burdick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.543, -96.844

Lightning, Brown

When
May 23, 6:45 PM CST
Where
Brown County, Hiawatha
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.850, -95.530

An official from a local energy company said more than 3,500 customers were left without power after thunderstorms rolled across Hiawatha. Lightning hitting a power line was stated to be the cause of the outage.

Hail, Morris

When
May 23, 7:00 PM CST
Where
Morris County, Wilsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -96.670

Hail, Dickinson

When
May 24, 12:33 AM CST
Where
Dickinson County, 8 mi E of Manchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -97.171

Hail, Clay

When
May 24, 12:42 AM CST
Where
Clay County, 1 mi N of Wakefield
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.234, -97.020

Hail, Riley

When
May 24, 2:02 AM CST
Where
Riley County, Manhattan
Measured
0.88 in hail
Reported by
County Official
Coordinates
39.180, -96.580

Lightning, Riley

When
May 24, 2:15 AM CST
Where
Riley County, 4 mi N of Manhattan
Property damage
$150,000
Reported by
Newspaper
Coordinates
39.238, -96.580

Lightning struck a home. The two occupants escaped safely before a fire broke out. Nearly half of the home was a total loss.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34394, 34395, 34396, 34397, 34398, 34399, 35917, 34400, 34401, 34402, 34403, 35919.